bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: D N O S A J J M A M F J
2013: D

 
  Other news for:
Drug Interactions
Drugs, Non-Prescription
Pain
 Resources from HONselect
FDA Warns Against Prescription Drugs With High Levels of Acetaminophen
Officials say action taken because of reports of severe liver damage from accidental overdoses

By HealthDay staff

WEDNESDAY, Jan. 15, 2014 (HealthDay News) -- The U.S. Food and Drug Administration has asked doctors to stop prescribing painkillers that contain more than 325 milligrams of acetaminophen because of reports of severe liver damage.

Prescription painkillers, which include Vicodin and Percocet, are commonly given for pain following acute injuries, operations or dental procedures and they often contain acetaminophen. However, many over-the-counter medications also contain acetaminophen.

The FDA first tackled this issue in January 2011, when it asked drug makers to stop making prescription painkillers that contained more than 325 milligrams of acetaminophen per dose.

Accidental overdoses from using these products contributes to nearly half of all cases of acetaminophen-related liver failure in the United States, the agency said in a statement issued Tuesday.

Most cases of severe liver injury occurred in patients who took more than the prescribed dose of an acetaminophen-containing product over a 24-hour period, took more than one acetaminophen-containing product at once and/or drank alcohol while taking the drug.

"There is no immediate danger to patients who take these combination pain medications and they should continue to take them as directed by their health care provider," said Dr. Sandra Kweder, deputy director of the Office of New Drugs in the FDA's Center for Drug Evaluation and Research, said in 2011. "The risk of liver injury primarily occurs when patients take multiple products containing acetaminophen at one time and exceed the current maximum dose of 4,000 milligrams within a 24-hour period."

In 2011, the FDA gave drug makers three years to comply with its request to reduce levels of acetaminophen in prescription painkillers, and more than half have done so, the agency said Tuesday. Previously, such products could contain up to 750 milligrams of acetaminophen, according to U.S. health officials.

The agency noted that it will now take action to withdraw approval of any prescription painkillers that contain more than 325 milligrams of acetaminophen.

"We're taking a major step in the agency's overall strategy to reduce the risk of intentional and unintentional liver damage that can occur if a patient takes too much of the common painkiller acetaminophen," Kweder told HealthDay in 2011. "[But] let me also be clear that, when taken as directed, acetaminophen is a very safe product. Our goal is to make it even safer."

The actions do not affect over-the-counter products containing acetaminophen such as Tylenol and Nyquil, although FDA officials have said the agency is considering taking action in that area as well.

Right now, over-the-counter products already carry warnings of possible liver damage on their labels.

Although over-the-counter medications containing acetaminophen clearly state the ingredients, prescription products are less clear. Many patients may not know that the drug they're taking contains acetaminophen and often they aren't warned to avoid other acetaminophen-containing products.

The FDA encourages patients to:

  • Carefully read all labels for prescription and OTC medications and ask if their prescription medicine contains acetaminophen.
  • Don't take more than one acetaminophen-containing product at one time and that includes OTC medications.
  • Don't take more than the maximum daily amount of 4 grams, or 4,000 milligrams, of acetaminophen a day.
  • Avoid drinking alcohol while taking acetaminophen.
  • Stop taking acetaminophen and seek medical help immediately if you experience allergic reactions such as rash, itching, swelling of the face and/or difficulty breathing.
  • Seek medical help right away if you think you have taken more than the directed dosage of acetaminophen.

More information

For more on the affected acetaminophen-containing products, visit the FDA.

SOURCES: Jan. 14, 2014, news release, U.S. Food and Drug Administration

Copyright © 2011 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=683880

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Acetaminophen
Specialty Chemicals and Products
Liver
Wounds and Injuries
Pain
Overdose
Risk
Health Personnel
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact